Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Green Bay, WI

March 30, 2005Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 30, 2005, 5:44 PM CST for Manitowoc County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 5:44 PM CST (23:44 UTC)
Expired
Mar 30, 2005, 6:18 PM CST
In force
34 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 51 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 302344
SVRGRB
WIC071-310015-
/O.NEW.KGRB.SV.W.0003.050330T2344Z-050331T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
544 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 615 PM CST

* AT 541 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
  DIAMETER.  THIS STORM WAS LOCATED 8 MILES WEST OF VALDERS...OR
  ABOUT 19 MILES WEST OF MANITOWOC...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF CLARKS MILLS BY 550 PM CST
  REEDSVILLE...GRIMMS AND CATO BY 555 PM CST
  MENCHALVILLE...TAUS AND 6 MILES NORTHWEST OF WHITELAW BY 600 PM CST
  KELLNERSVILLE BY 605 PM CST
  ROSECRANS AND MARIBEL BY 610 PM CST

LAT...LON 4392 8803 4391 8792 4431 8773 4422 8802

$$

KIECKBUSCH
3 follow-up statements
000 
WWUS53 KGRB 302355
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
554 PM CST WED MAR 30 2005

WIC071-310015-
/O.CON.KGRB.SV.W.0003.000000T0000Z-050331T0015Z/
MANITOWOC WI-
554 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CST FOR
MANITOWOC COUNTY...

AT 549 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER.  THIS STORM WAS LOCATED BETWEEN BRILLION AND 
REEDSVILLE...OR ABOUT 20 MILES WEST OF MANITOWOC...MOVING NORTH AT 
40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MENCHALVILLE AND 8 MILES WEST OF TAUS BY 555 PM CST
  7 MILES WEST OF ROSECRANS...9 MILES WEST OF MARIBEL AND 9 MILES
  WEST OF KELLNERSVILLE BY 600 PM CST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4392 8803 4391 8792 4431 8773 4422 8802

$$

KIECKBUSCH
000 
WWUS53 KGRB 310010
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
609 PM CST WED MAR 30 2005

WIC071-310015-
/O.CON.KGRB.SV.W.0003.000000T0000Z-050331T0015Z/
MANITOWOC WI-
609 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CST FOR
MANITOWOC COUNTY...

AT 607 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
WHITELAW...OR ABOUT 10 MILES NORTHWEST OF MANITOWOC...MOVING 
NORTHEAST AT 50 MPH. THIS STORM COULD PRODUCE HAIL UP TO DIME SIZE
AND WIND GUSTS TO 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELLNERSVILLE...MENCHALVILLE AND FRANCIS CREEK BY 610 PM CST
  LARRABEE BY 615 PM CST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4393 8804 4392 8776 4430 8754 4423 8802

$$

KIECKBUSCH
000 
WWUS53 KGRB 310018
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
617 PM CST WED MAR 30 2005

WIC071-310027-
/O.EXP.KGRB.SV.W.0003.000000T0000Z-050331T0015Z/
MANITOWOC WI-
617 PM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR MANITOWOC COUNTY HAS 
EXPIRED...


THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. HOWEVER...SMALL HAIL AND WIND GUSTS TO 40 MPH
ARE STILL POSSIBLE IN NORTHERN MANITOWOC COUNTY UNTIL 630 PM.

LAT...LON 4393 8804 4392 8776 4430 8754 4423 8802

$$

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:30 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 30, 2:30 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CST WED MAR 30 2005

.SHORT TERM...AT 20Z ISOLATED CONVECTION CONTINUES TO DEVELOP ALONG THE
WARM FRONT WHICH STRETCHES FROM NORTHERN IOWA TO FAR SOUTHERN WISCONSIN.
 MAIN S/W WITH SURFACE LOW CENTERED OVER IOWA AND MOVING NEWD...WHILE
SPIRAL BANDS OF SHRA AND TSRA AHEAD OF THIS FEATURE MOVING INTO SW WI.
THESE BANDS APPEAR WILL OVERRUN THE WARMFRONT AND MAY SPREAD INTO PARTS
OF CENTRAL WISCONSIN.  MEANWHILE SURFACE CONVERGENCE WITH TROF EXTENDING
INTO NRN MINNESOTA WITH THE UPR LOW ALSO CONTINUES TO DEVELOP RAIN OVER
THIS REGION INCLUDING NW WI.  EXPECT THIS RAIN TO SPREAD INTO PARTS OF
NC WI AS THE UPPER LOW SHIFTS EASTWARD.  WHILE A FLOOD WATCH REMAINS IN
EFFECT FOR AREAS NORTH OF LINE FROM WISC RAPIDS TO ANTIGO TO LAONA...
AREAS TO THE SOUTH WILL ALSO NEED TO BE MONTORED FOR ANY POTETIAL OF
TRAINING CELLS ALONG AND NORTH OF THE WARMFRONT.

AS FAR AS SEVERE POTENTIAL...MODIFIED MSP 18Z SOUNDING INDICATES A WET
BULB ZERO AROUND 8500 FEET WHICH IS VERY SUPPORTIVE OF LARGE HAIL.
STORMS OVER SW WI ALREADY PRODUCING 1 INCH HAIL AS OF 20Z.

CHALLENGE FOR THURSDAY IS CHANGEOVER TO MIX OVER NRN WI AS CAA SPILLS IN
BEHIND THE LOW BEFORE THE SYSTEM BEGINS TO DEPART NORTHEAST WISCONSIN
LATE IN THE DAY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. MAIN FORECAST
CHALLENGES CONTINUE TO BE PCPN CHCS THU NT AND DURING THE DAY ON FRI...
THEN NEXT SYSTEM FOR THE EARLY PART OF NEXT WEEK. THERE MAY STILL BE
SOME PCPN IN THE NORTH AND EAST DURING THE EVENING ON THU AS THE SFC LOW
CONTINUES TO MOVE AWAY FROM WI. PCPN SHOULD BE DONE BY 06Z SO HAVE KEPT
THINGS DRY UNTIL FRIDAY AFTERNOON WHEN A H5 TROF MOVES INTO THE FA.
AFTER THE TROF PASSES TO THE EAST...H5 FLOW BECOMES RELATIVELY ZONAL AS
A SHALLOW RIDGE MAKES ITS WAY ACROSS THE PLAINS AND THEN INTO THE
WESTERN GREAT LAKES REGION. A DEVELOPING SURFACE SYSTEM AND A H5 TROF
OVER THE PLAINS REACHES THE REGION EARLY NEXT WEEK...BRINGING PCPN CHCS
BACK TO THE FA.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH TONIGHT INTO THURSDAY MORNING FOR
                    WIZ010..011..018..019..030..035.

&&

TDH/MG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Mar 30, 12:00 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED MAR 30 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1200 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN WISCONSIN EARLY
THIS AFTERNOON...AND THEN PUSH NORTH INTO THE AREA BY MID AFTERNOON OR
EARLY EVENING. SOME OF THE STORMS COULD BE SEVERE.

THE GREATEST RISK OF SEVERE WEATHER WILL BE SOUTH OF A LINE FROM WAUSAU
TO STURGEON BAY...AND WILL BE BETWEEN 3 PM AND 9 PM. THE PRIMARY RISK IS
OF LARGE HAIL. DAMAGING WINDS WILL ALSO BE POSSIBLE...THOUGH THE RISK OF
DAMAGING WINDS WILL BE LOWER IN LAKESIDE COUNTIES.

ALTHOUGH THE STORMS WILL WEAKEN AS THEY MOVE NORTH...THEY WILL LIKELY
STILL BE STRONG ENOUGH TO PRODUCE HAIL OVER NORTHERN WISCONSIN.
HOWEVER...THE HAIL SHOULD BE SMALLER THAN ACROSS THE SOUTH...AND BE
BELOW SEVERE CRITERIA.

RAINFALL AMOUNTS ARE NOT EXPECTED TO BE EXCEPTIONALLY HEAVY...WITH 1/2
TO 3/4 OF AN INCH OF RAIN EXPECTED ACROSS NORTH-CENTRAL WISCONSIN...AND
ABOUT 1/2 INCH ELSEWHERE. HOWEVER...THE COMBINATION OF THE RAINFALL...
FROZEN SOIL...AND MELTING SNOW ACROSS THE NORTH COULD LEAD TO SOME
PONDING OF WATER ON AREA ROADWAYS.  SEVERAL RIVERS OVER CENTRAL AND
PARTS OF NORTHEAST WISCONSIN ARE ALREADY AT BANKFULL...AND MAY REACH OR
EXCEED FLOOD STAGE WITH THE ADDITIONAL SNOWMELT AND RAINFALL.  WITH THE
ICE BEGINNING TO BREAK UP ON MANY AREA RIVERS...THE POSSIBILITY OF ICE
JAMS CAUSING RAPID FLUCTUATIONS IN RIVER LEVELS WILL INCREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RUNOFF FROM THE RAINFALL AND MELTING SNOW COULD CONTINUE TO PRODUCE
MINOR FLOODING OF LOWLANDS. THE POTENTIAL FOR ICE JAMS ON AREA RIVERS
WILL ALSO PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE READY FOR ACTIVATION THIS AFTERNOON AND THIS EVENING.

TDH
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Mar 30, 3:02 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             CLINTONVILLE            44.61N 88.75W
03/30/2005  0.50 INCH        WAUPACA            WI   TRAINED SPOTTER

&&
Local storm report, Mar 30, 4:39 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
439 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             STOCKBRIDGE             44.06N 88.30W
03/30/2005  0.25 INCH        CALUMET            WI   TRAINED SPOTTER

&&
Special weather statement, Mar 30, 4:50 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
450 PM CST WED MAR 30 2005

WIZ030-035-036-045-310200-
MARATHON-WOOD-PORTAGE-WAUSHARA-
INCLUDING WAUSAU...WISCONSIN RAPIDS...STEVENS POINT AND WAUTOMA
450 PM CST WED MAR 30 2005

TORNADO WATCH NUMBER 106 REMAINS IN EFFECT FOR A PART OF CENTRAL
WISCONSIN UNTIL 8 PM.  COUNTIES IN THE WATCH INCLUDE...

MARATHON...WOOD...PORTAGE...AND WAUSHARA.

THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTH OUT OF SOUTHERN
WISCONSIN.  SOME OF THE STORMS ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN
COULD CONTAIN STRONG WINDS...HAIL...BRIEF HEAVY RAIN...
AND FREQUENT LIGHTNING.

IF YOU LIVE IN CENTRAL OR EAST-CENTRAL WISCONSIN...REMAIN ALERT AND STAY
TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

JKL
WEATHER.GOV/GREENBAY
Local storm report, Mar 30, 5:34 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
534 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             CHILTON                 44.03N 88.16W
03/30/2005  0.50 INCH        CALUMET            WI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:27 PM CSTSevere Thunderstorm WarningGRBCalumet48 min
Mar 30, 5:20 PM CSTSevere Thunderstorm WarningGRBCalumet40 min
Mar 30, 5:29 PM CSTSpecial Marine WarningGRB91 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.